Why Nutrition is Important for Patients who are Prescribed Semaglutide (GLP-1RA) Medications
— By Dawn M. Sweet, Ph.D.
To optimize the benefits of GLP-1 receptor agonists and mitigate the consequences of semaglutide side effects, it is critical to pair these medications with protein.
The active ingredient in glucagon-like peptide 1 receptor agonists (GLP-1RA) such as Ozempic and Wegovy is semaglutide. These medications can help improve blood sugar levels for patients with type 2 diabetes as well as aid weight loss. Although GLP-1 receptor agonists are efficacious approaches to weight loss, there are side effects that warrant attention and management when prescribing these medications to patients with obesity. The most reported side effects are GI related, e.g., nausea, vomiting, diarrhea, and bloating, can compromise nutrition if not managed.1,2 In addition to GI side effects, side effects of semaglutide include fatigue — and, there are also side effects of stopping the medication, such as weight gain. To optimize the benefits of GLP-1 receptor agonists and mitigate the consequences of semaglutide side effects, it is critical to pair these medications with protein.
The Importance of Protein When Taking GLP-1 Receptor Agonists
GLP-1 receptor agonists facilitate weight loss because they suppress one’s appetite. Appetite suppression coupled with GI side effects puts patients taking these medications at risk for inadequate nutrition and falling short of the recommended daily allowances for their demographic group. Because these medications lead to rapid weight loss and a decrease in caloric intake to as much as a 45 percent3,4, patients should be sure to consume lean protein. Protein is critical for preserving lean muscle mass, supporting a healthy metabolism and organ health.5,6
Protein’s benefits are optimized when it is consumed throughout the day. For example, as reported in a recent study7, an unbalanced distribution of protein intake may reduce its efficacy for muscle preservation and health. A 2015 study found that at least 1.2 – 1.6g/kg weight is recommended for preserving lean muscle mass.8
A side effect of stopping GLP-1 receptor agonist medications is weight gain. Diets that include optimal protein consumption help promote satiety. For example, participants following a high protein diet felt more satiated throughout the day compared to those in the high fat group.9 To reduce the risk of weight gain when patients stop taking GLP-1 medications, it is important to help them build healthy eating habits while on these medications.
Helping Patients Mitigate Nutritional Deficits and Semaglutide Side Effects
GI side effects and fatigue reported by patients taking GLP-1 medications puts them at risk for nutritional deficits. Including nutritionally designed shakes/beverages can help shore up nutritional needs and help patients meet their daily recommended allowances for vitamins and minerals. Compliance with dietary changes can be a significant factor when patients with obesity are trying to lose weight, so including nutritionally designed meal replacement products into their healthy eating plan warrants consideration. Meal replacements offer patients taking GLP-1 medications a convenient approach to ensuring they are consuming a nutritionally balanced and healthy diet. When GLP-1 medications are prescribed for weight loss, health care professionals and dieticians should work with patients to design protein-forward eating plans that include distributing protein across meals to ensure more than the minimum recommended daily allowance is being met. Pairing weight loss medications with a healthy eating plan that is supplemented with a nutritionally designed meal replacement can mitigate nutritional deficits and GLP-1 GI side effects.